I read with interest the report on accidental intravenous injection of a bolus dose of bupivacaine intended for epidural administration . Immediate detection and good management saved the patient from any serious problem. However, I do not agree with the message that the authors tried to convey: 'an inherent safety advantage of the bolus top-up system over the continuous infusion analgesia method'. There is a possibility of wrong drug administration every time a bolus dose is given, which is generally 6-8 hourly in the postoperative period. On the contrary, for continuous infusion (once the initial loading dose has been given) the syringe is filled with the drug only once in a 24-48 h period depending on the concentration of the drug(s) and the patient's requirement. The chances of an accident with the bolus top-up system are, therefore, four to eight times greater. But whichever method of management is used, there should be no room for any mistake that could lead to dangerous consequences whether or not the patients are 'cared for by a busy nursing team'.
Human errors can never be totally eliminated, but efforts must be made to minimize them. However clear the written orders are, there always exists a possibility of inadvertent drug misadministration. To prevent this problem, I propose diameter safety indexing of the injection port of epidural catheters so that a standard syringe nozzle does not fit. This would require syringes with the corresponding size nozzle to be supplied with the epidural catheter. A simpler cost-effective alternative in place of the special syringe could be an adapter designed to make a permanent fit on a conventional syringe when used with an epidural catheter. Until and unless some such measures are taken, accidents will always be waiting to happen . Karaca and Unlusoy  may be pleased that they managed to get out of trouble, but the wiser option is to avoid trouble rather than to need to recognize and get out of it.
Department of Anaesthesia; Lady Hardinge Medical College and Associated Hospitals; New Delhi, India
1. Karaca S, Unlusoy EO. Accidental injection of intravenous bupivacaine. Eur J Anaesthesiol
2. Cannesson M, Nargues N, Bryssine B, Debon R, Boselli E, Chassard D. Intrathecal morphine overdose during combined spinal epidural block for caesarean delivery. Br J Anaesth